For those who haven’t experienced it, the effects of heroin withdrawal can be one of the most challenging things to go through. Many clients ask our treatment team, “What does heroin withdrawal feel like?” It’s often described as feeling like the worst flu imaginable, times a hundred. The physical symptoms can be painful, and the mental anguish can be intense. However, the heroin addiction treatment center at Red Oak Recovery® is here for you. Our team understands what you’re going through and is here to help. Call 866.457.7590 today and see how your life can change. If you’re wondering what to expect during the process and how our facility can help you get through it, reach out today.
What Is Heroin Withdrawal?
Heroin withdrawal occurs when someone who is addicted to heroin stops using the drug. When this happens, the body goes into withdrawal as it tries to adjust to functioning without heroin. Withdrawal can be an intense, uncomfortable and challenging experience, but it is essential to understand what heroin withdrawal is and remember that it is not impossible. In most cases, the worst symptoms will last for a few days and then gradually ease up.
What Does Heroin Withdrawal Feel Like?
Many people are surprised to learn that the effects of heroin withdrawal can vary in intensity and duration from person to person and manifest in both physical and mental effects. The good news is that there is help available.
Effects of Heroin Withdrawal
Heroin withdrawal effects can start as soon as six hours after your last dose and continue for up to a week. The symptoms include:
- Muscle aches and pains
- Nausea, diarrhea, and vomiting
- Intense cravings for heroin
- Depression, anxiety, or paranoia
- Severe abdominal pain
- Insomnia and trouble sleeping
The symptoms of heroin withdrawal usually peak within 48-72 hours after the last dose of heroin is taken and can range from mild to severe. After the peak, the symptoms will gradually start to improve. However, some people may experience lingering symptoms for weeks or even months after stopping heroin use.
Coping With Heroin Withdrawal Effects
One of the most important things to remember when coping with heroin withdrawal effects is that you are not alone. There is help available. At Red Oak Recovery®, we understand what you’re going through and can provide the support and care you need to get through withdrawal and into recovery.
Quitting cold turkey can be extremely dangerous and even life-threatening. As a result, most substance use treatment professionals suggest finding a professional detox program. A professional treatment center will be able to provide the care and support you need to get through withdrawal safely and comfortably.
You can also practice some good habits to ease the symptoms of heroin withdrawal:
- Staying hydrated by drinking plenty of fluids
- Eating healthy foods
- Getting enough sleep
- Practicing deep breathing exercises
In some cases, over-the-counter medications can help with specific symptoms, like pain or diarrhea. It’s important to talk to a medical professional before taking any medication, as some can interact with other drugs or make withdrawal symptoms worse.
Red Oak Recovery® Is Here to Help
At Red Oak Recovery®, we offer a comprehensive heroin detox program that is designed to help you through every stage of withdrawal. Our highly trained and experienced staff will provide around-the-clock care and support to help you through the process. We also offer a number of holistic therapies and activities that can help ease the symptoms of withdrawal and promote healing. Contact us today at 866.457.7590 about our program and how we can help you get your life back on track. We’re here to support you every step of the way.